Heroin: What You Need to Know
Why Are More People Using Heroin Today?
Use of heroin nearly doubled between 2007 and 2012.
Drug experts say this is largely linked to growing abuse of prescribed painkillers like OxyContin and Vicodin, which are also made from the poppy plant. People who misuse these drugs may be looking for a stronger, cheaper high. Heroin is both. But it's more dangerous. There’s no way to know how strong what you’re taking is or what it’s mixed with.
Sometimes it's laced with other drugs. Heroin overdose deaths doubled between 1999 and 2009. And a spike in overdose deaths early in 2014 is believed to be linked to heroin laced with the powerful painkiller fentanyl.
While illegal, heroin is easier to come by than some prescription painkillers in some places. To meet a growing demand, drug traffickers have increased production, and have boosted the amount of the drug smuggled into the U.S.
What Are the Effects of Heroin?
If you use heroin often, your body builds a tolerance to it. That doesn’t mean it won’t harm you. It means you need to take more and more to get the same high, and your body starts depending on it. If you try to quit using, you'll feel jittery, get chills, vomit, have bone and muscle pain, and feel other withdrawal symptoms.
Heroin use can lead to:
What to Do if You Think Someone Is Using
A person on heroin may not look like she's "on drugs." She may just seem sleepy. Addicts almost always deny that they are using.
If you think a friend or family member is using heroin, don't wait and hope things will get better. Act right away. The sooner a person gets help, the better.
Heroin addiction can be treated. Contact the National Council on Alcoholism and Drug Dependence to find services near you.
If you think someone is overdosing, call for help right away. Treatment needs to happen within minutes. The proper medication, if given quickly, can reverse heroin’s effect. In fact, the FDA has approved a prescription treatment that can be used by family members or caregivers to treat a person known or suspected to have had an opioid overdose. A heroin overdose is characterized by slowed breathing and heart rate and a loss of consciousness. Evzio (naloxone hydrochloride injection) rapidly delivers a single dose of the drug naloxone via a hand-held auto-injector that can be carried in a pocket or stored in a medicine cabinet. Although Evzio can counter overdose effects within minutes, professional medical help is still needed.